Colorado, 2010

Hail in Colorado, June 12, 2010

June 12, 2010 · NWS GJT · 4 events in 2 counties and zones

An area of severe thunderstorms developed over west central Colorado and tracked northward across northwest Colorado during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An area of severe thunderstorms developed over west central Colorado and tracked northward across northwest Colorado during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 12, 3:02 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 12, 3:02 AM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 AM MDT SAT JUN 12 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY...

DEEP UPPER LEVEL LOW CONTINUES TO SETTLE IN OVER SOUTHERN NEVADA
EARLY THIS MORNING. THIS IS BRINGING BROAD CYCLONIC FLOW OVER THE
REGION WITH WESTERN COLORADO AND EASTERN UTAH BEING INFLUENCED BY
STRONG DIFLUENCE ALOFT. DECENT MOISTURE IN PLACE WITH PRECIPITABLE
WATER VALUES AROUND THREE QUARTERS OF AN INCH. THIS WILL RESULT IN
EFFICIENT RAIN PRODUCERS WITH QPF AMOUNTS VARYING OVER A HALF INCH
POSSIBLE BY EARLY SUNDAY. CLOUD COVER AND SHOWERS WILL CONTINUE TO
KNOCK BACK TEMPS AND SHAVED ANOTHER 2 TO 3 DEGREES OF FCST MAX TEMPS
TODAY...WITH 60S AND 70S COMMON FOR THE LOWER ELEVATIONS. FAR CRY
FROM THE TRIPLE DIGIT HEAT WE WERE EXPERIENCING EARLIER IN THE WEEK.

DUE TO THE CLOUD COVER AND COOLER TEMPS...POTENTIAL FOR STRONG TO
SEVERE STORMS WILL BE INHIBITED. HOWEVER...ANY BREAKS IN THE CLOUD
COVER WILL ALLOW FAIRLY QUICK HEATING TO OCCUR...SO STILL SOME
POTENTIAL FOR STRONGER STORMS...WHICH WOULD BE CAPABLE OF PRODUCING
GUSTY WINDS AND SMALL HAIL.

CONVECTIVE ACTIVITY CONTINUES THROUGH AT LEAST MIDDAY SUNDAY AS THE
UPPER LEVEL LOW SLOWLY FILLS AND LIFTS NORTHEAST ACROSS THE REGION.
AS COLDER AIR FILTERS...EXPECT SNOW LEVELS TO DROP TO AROUND 10K BY
SUNDAY MORNING...WITH POSSIBLY DOWN TO 9K OVER THE NORTHERN ZONES.
WITH THE BULK OF ACCUMULATING SNOW ABOVE THE 10K LEVEL...WILL NOT BE
ISSUING ANY WINTER HIGHLIGHTS...BUT SOMETHING FOR THOSE HEADED
OUTDOORS TO BE AWARE OF.

SHOWERS EXPECTED TO DECREASE BY SUNDAY NIGHT WITH DRIER CONDITIONS
MOVING IN BY EARLY MONDAY. THIS WILL ALLOW SKIES TO CLEAR AND WILL
RESULT IN MUCH COOLER CONDITIONS FOR EARLY MONDAY MORNING. SOME HIGH
VALLEY FREEZES POSSIBLE AND WILL BE WATCHING THIS POTENTIAL CLOSELY
OVER THE NEXT 24 HOURS.

.LONG-TERM...MONDAY THROUGH SATURDAY...

EARLY IN THE PERIOD...MODELS HAVE TRENDED JUST A LITTLE SLOWER WITH
EACH RUN TO KEEP SOME TROUGHINESS LINGERING OVER THE FORECAST AREA ON
MONDAY. THEREFORE SOME SHOWER ACTIVITY WILL CONTINUE THROUGHOUT
MONDAY...ESPECIALLY OVER THE NORTH. THEN A FAST MOVING SHORTWAVE
RIDGE PASSES OVER THE AREA MONDAY NIGHT AS THE NEXT LOW PRESSURE
SYSTEM MOVES ONSHORE OVER THE PACIFIC NORTHWEST. STILL SOME
UNCERTAINTY IN THE HANDLING OF THIS SYSTEM AS IT MOVES OVER THE
WESTERN CONUS. THE MORE CONSISTENT ECMWF KEEPS MOST ENERGY TO OUR
NORTH AS IT MOVES THE LOW TO THE EAST ON THURSDAY...KEEPING THE
FORECAST AREA DRY. THE 12Z GFS IS MORE AMPLIFIED AND SLOWER...BUT
WILL LEAVE THE DRY FORECAST FOR NOW.

TEMPERATURE START OUT RATHER COOL...THEN REACH NEAR NORMAL VALUES ON
TUESDAY. WE THEN WARM UP JUST A LITTLE MORE FOR THE REMAINDER OF THE
PERIOD.

&&

.AVIATION...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BLANKET MUCH OF
WESTERN COLORADO AND EASTERN UTAH THROUGH EARLY SUNDAY. EXPECT
WIDESPREAD MVFR CIGS TODAY AND TONIGHT...ESPECIALLY OVER THE
MOUNTAINS WITH LOCAL IFR CONDS POSSIBLE NEAR THE STRONGER SHOWERS
AND THUNDERSTORMS.

&&

.HYDROLOGY...

FLOWS CONTINUED TO GRADUALLY DECREASE ALONG MANY OF THE HEADWATER
STREAMS AND CREEKS IN NORTH-CENTRAL COLORADO AND NORTHEASTERN UTAH.

THE RETURN OF COOLER TEMPERATURES THIS WEEKEND COMBINED WITH THE
DEPLETION OF SNOWPACK IN THE MOUNTAINS OF NORTHEASTERN UTAH AND
NORTH-CENTRAL COLORADO WILL RESULT IN DECREASED FLOWS AND LOWERING
RIVER LEVELS. HOWEVER...THE POTENTIAL FOR RAIN THIS WEEKEND IN THE
COLORADO RIVER HEADWATERS REGION AND THE YAMPA RIVER HEADWATERS
REGION IS BEING CLOSELY MONITORED. THE RIVER MODELS HAVE BEEN RERUN
USING HIGHER PRECIPITATION AMOUNTS AND THE IMPACT ON THE FORECAST
RIVER FLOWS APPEARS TO BE SMALL.

RECREATIONALISTS SHOULD USE CAUTION WHEN BOATING AND RAFTING IN THE
COLD...FAST FLOWING RIVER WATERS. LARGE QUANTITIES OF DEBRIS HAVE
BEEN OBSERVED IN MANY RIVERS. ALSO...THE HIGH WATERS CAN QUICKLY
ERODE RIVER BANKS MAKING THEM UNSTABLE TO WALK ON OR NEAR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO....NONE.
.UT....NONE.

SHORT TERM.....JDC
LONG TERM......EH
AVIATION.......TGJT
HYDROLOGY......BAL
Hazardous weather outlook, Jun 11, 4:45 AM MST, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUN 11 2010

COZ001>014-017>023-UTZ022>025-027>029-121145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI JUN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. THE
STRONGEST STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH...SMALL HAIL AND
BRIEF HEAVY RAINFALL.

MANY CREEKS...STREAMS AND RIVERS ACROSS WESTERN COLORADO AND
NORTHEAST UTAH WILL CONTINUE TO RUN FAST AND HIGH...WITH SEVERAL
RUNNING NEAR BANKFULL THROUGH TONIGHT.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST WEATHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BECOME LIKELY OVER MUCH OF THE AREA ON SATURDAY
WITH THE CHANCE FOR THUNDERSTORMS CONTINUING THROUGH SUNDAY. DRIER
CONDITIONS ARE EXPECTED FOR THE NEXT WORK WEEK.

RIVERS ARE EXPECTED TO SLOWLY DECREASE BY THIS WEEKEND AS COOLER
WEATHER MOVES INTO THE REGION...SLOWING THE MELTING OF THE HIGH
MOUNTAIN SNOWPACK.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

In the hours before

Special weather statement, Jun 12, 3:45 AM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 AM MDT SAT JUN 12 2010

COZ002-003-013-121130-
CENTRAL YAMPA RIVER BASIN CO-FLATTOPS CO-ROAN AND TAVAPUTS PLATEAUS
CO-
445 AM MDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO BLANCO AND CENTRAL
GARFIELD COUNTIES UNTIL 530 AM MDT...

AT 442 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF RIFLE...OR 35 MILES WEST OF
GLENWOOD SPRINGS...MOVING NORTH AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MEEKER...
  RIO BLANCO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JDC
Special weather statement, Jun 12, 3:46 AM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 AM MDT SAT JUN 12 2010

COZ002-003-007-009-013-121130-
CENTRAL YAMPA RIVER BASIN CO-DEBEQUE TO SILT CORRIDOR CO-FLATTOPS
CO-GRAND AND BATTLEMENT MESAS CO-ROAN AND TAVAPUTS PLATEAUS CO-
446 AM MDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO BLANCO...NORTHEASTERN
MESA AND CENTRAL GARFIELD COUNTIES UNTIL 530 AM MDT...

AT 442 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF COLLBRAN...OR 27 MILES
SOUTHWEST OF GLENWOOD SPRINGS...MOVING NORTH AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RIFLE...
  SILT...
  BUFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JDC

The radar

The Grand Junction radar (KGJX), 73 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Garfield

When
June 12, 4:10 AM MST to 4:12 AM MST
Where
Garfield County, 1.77 mi E of Silt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.548, -107.637

Hail up to 1.0 inch in diameter was reported 1 mile east of Silt.

Hail, Routt

When
June 12, 5:22 AM MST to 5:27 AM MST
Where
Routt County, 0.57 mi SSW of Hayden
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.493, -107.255

Hail up to 3/4 of an inch in diameter was reported in Hayden. Hail covered the ground for a couple of hours.

Hail, Garfield

When
June 12, 5:32 AM MST to 5:37 AM MST
Where
Garfield County, 0.59 mi N of Rifle
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.538, -107.780

Hail up to 1.0 inch in diameter was reported in Rifle.

Hail, Garfield

When
June 12, 8:40 AM MST to 8:45 AM MST
Where
Garfield County, 5.16 mi N of New Castle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.645, -107.531

Hail up to 3/4 of an inch in diameter was reported about 6 miles northwest of New Castle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254140, 254823, 254822, 254824.